High Wind, Lander Foothills
- When
- March 18, 10:01 AM MST to 3:54 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
An approaching trough coupled with a southward moving cold front to produce high wind across portions of central Wyoming. Gusts to 70 mph were recorded at the Lander airport and a gust of 64 mph was recorded at Jeffrey City.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An approaching trough coupled with a southward moving cold front to produce high wind across portions of central Wyoming. Gusts to 70 mph were recorded at the Lander airport and a gust of 64 mph was recorded at Jeffrey City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 18, 2:22 AM MST, 7 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 322 AM MDT SUN MAR 18 2012 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT THE BASE OF THE LONG ADVERTISED MAIN TROUGH CONTINUES TO DIG AND AMPLIFY JUST OFF THE CALIFORNIA/BAJA COAST. MANY LIGHTNING STRIKES HAVE BEEN OBSERVED THIS EVENING ACROSS SOUTHERN CALIFORNIA...SOUTHERN NEVADA AND ARIZONA JUST AHEAD OF THE TROUGH AXIS AND ALONG THE ROBUST LEAD SHORTWAVE. THIS STRONG SHORTWAVE WILL TRACK EAST ACROSS THE GREAT BASIN TODAY TOWARD WYOMING. JUST AHEAD OF THIS FEATURE...A STRONG PACIFIC COLD FRONT WILL BLAST ACROSS THE STATE FROM THE WEST SOUTHWEST WHICH WILL TURN RAIN SHOWERS INTO SNOW ACROSS THE FAR WEST AS WELL AS ACROSS SWEETWATER COUNTY. THE MAIN PORTION OF THE COLD FRONT WILL NOSE INTO SWEETWATER COUNTY WITH STRONG SURFACE CONVERGENCE AS SOUTH WINDS SHIFT SHARPLY TO THE WEST. H7 TEMPS WILL DROP FROM -2C TO -7C ACROSS CENTRAL SWEETWATER COUNTY FROM 12Z THIS MORNING TO 00Z THIS EVENING. THE MAIN VORT MAX WILL ALSO TRACK NORTHEAST ACROSS SWEETWATER COUNTY THIS EVENING. WILL LAUNCH A WINTER WEATHER ADVISORY FOR SWEETWATER COUNTY...SOUTHERN LINCOLN COUNTY...THE UPPER GREEN RIVER BASIN AND ADJACENT FOOTHILLS...AND THE WEST SLOPE OF THE WIND RIVER MOUNTAINS INCLUDING SOUTH PASS VALID FROM 15Z THIS MORNING THROUGH 12Z MONDAY. SOUTH PASS COULD EXPERIENCE VERY LOW VISIBILITY DURING THE HEIGHT OF THIS EVENT BY EARLY THIS EVENING FROM SNOW AND BLOWING SNOW. THE JET COUPLET...STRENGTHENING Q VECTOR FORCING AND A NORTH BOUND CLOSED MID LEVEL CIRCULATION WILL PRODUCE SUB ADVISORY SNOW AMOUNTS ACROSS THE REST OF WESTERN WYOMING TODAY AND TONIGHT BUT THESE AREAS WILL BE TOO FAR NORTH TO CATCH THE BRUNT OF THE SOUTHERN STREAM ENERGY. IN ADDITION TO THE ABOVE MENTIONED DYNAMICS...THERE WILL BE ENOUGH INSTABILITY TO PRODUCE ISOLATED THUNDERSTORMS AS WELL...ESPECIALLY JUST AHEAD OF AND ALONG THE FRONT. BESIDES PRODUCING SMALL HAIL AND SNOW PELLETS...GIVEN THE LOWERING FREEZING LEVEL...THESE THUNDERSTORMS WILL SUPERIMPOSE THEIR DOWNDRAFTS ONTO THE STRONG GRADIENT WIND WHICH MAY PRODUCE LOCAL BRIEF WIND GUSTS OF 60 MPH. OTHERWISE...SOUTH SOUTHWEST WINDS WILL BLOW AT 30 TO 40 MPH WITH GUSTS TO 50 MPH ACROSS THE EAST HALF OF THE CWA AHEAD OF THIS APPROACHING FEATURE TODAY AS BOUNDARY LEVEL WINDS BLOW FROM THE SOUTH SOUTHWEST AT 30 MPH TODAY AND TONIGHT. THE GRADIENT WILL NOT BE HIGH ENOUGH TO WARRANT A HIGH WIND EVENT. MANY AREAS WILL SE FALLING TEMPERATURES THROUGHOUT THE DAY TODAY WITH MANY MORNING HIGH TEMPERATURES EXPECTED. SOME RAIN TURNING TO SNOW SHOWERS WILL SPILL OVER TO AREAS EAST OF THE DIVIDE THIS AFTERNOON AND TONIGHT. THE HIGHER PEAKS OF THE BIG HORN MOUNTAINS COULD SEE 4 TO 8 INCHES OF SNOW BY MONDAY MORNING. H7 TEMPS ARE EXPECTED TO PLUNGE TO -10C BY 12Z MONDAY ACROSS MUCH OF THE AREA. A SECONDARY COLD FRONT WILL SPREAD MORE WIDESPREAD RAIN AND SNOW SHOWER ACTIVITY SOUTH ACROSS AREAS EAST OF THE DIVIDE TO EASTERN FREMONT AND NATRONA COUNTIES BY 18Z MONDAY AS MOISTURE WRAPS AROUND THE BACKSIDE OF THE MID LEVEL CIRCULATION AND THE 500MB CLOSED LOW FORMS OVERHEAD. THE WESTERN WIND RIVER BASIN APPEARS THAT IT WILL GET SPARED MUCH OF THE PRECIP WITH THIS EVENT. HIGH TEMPERATURES WILL ONLY BE IN THE LOW TO MID 40S MONDAY EAST OF THE DIVIDE WHICH WILL SEEM MUCH COLDER THAN IT HAS BEEN DURING THE LAST FEW DAYS AS THIS WILL BE AROUND 25 DEGREES COLDER THAN IT HAS BEEN. THE RAIN AND SNOW SHOWERS WILL TAPER OFF TONIGHT AS THE TROUGH SLOWLY EXITS TO THE EAST. LOW TEMPERATURES WILL FALL TO THE SINGLE DIGITS IN MANY AREAS OF THE WEST BY TUESDAY MORNING. THEN SNOWFALL WILL INCREASE SOMEWHAT OVER THE FAR WEST BEGINNING TUESDAY AND CONTINUE THROUGH TUESDAY NIGHT AS A SHORT LIVED FLAT RIDGE AXIS PASSES TO THE EAST AND THE FLOW BECOMES MORE WESTERLY AND DIFLUENT. .LONG TERM...WEDNESDAY THROUGH SUNDAY WESTERLIES ARE DISPLACED NWD BEHIND OUR EARLY WEEK SYSTEM LEAVING US IN ANOTHER WARMING TREND. ECMWF HAS TRENDED TOWARDS THE GFS TONIGHT AS EXPECTED WITH REGARDS TO OUR THURSDAY SHORTWAVE THAT JUST SKIMS BY TO THE NORTH. ALTHOUGH THE ECMWF STILL WANTS TO PUSH A COLD FRONT SOUTH INTO OUR NORTHERN ZONES THURSDAY NIGHT AND FRIDAY MORNING RESULTING IN COOLER HIGHS ACROSS OUR NORTH ON FRIDAY. THE GFS IS WARM AND DRY WITH SW WINDS. CURRENT FORECAST HAS SOME COOLING ACROSS THE NORTH BUT NOTHING CLOSE TO WHAT WOULD RESULT IF THE ECMWF IS RIGHT. BIGGER DIFFERENCES OCCUR THE LAST FEW DAYS OF THE MEDIUM RANGE AS THE MODELS DIVERGE AS TO THE EVOLUTION OF THE NEXT TROUGH OVER THE EASTERN PACIFIC. THE GFS IS FURTHEST EAST DROPPING THE SYSTEM JUST OFF THE WEST COAST OVER THE WEEKEND. THE ECMWF IS OUT NEAR 140W WITH THE GEM AND UKMET ARE ABOUT HALF WAY IN BETWEEN. THE GFS HAS TRENDED A LITTLE FURTHER WEST SO WILL KEEP A GENERALLY DRY AND MILD...TO WARM...FORECAST THROUGH THE WEEKEND. TEMPERATURES LOOK VERY SIMILAR TO THIS WEEKEND WITH INCREASING SOUTHERLY FLOW ONCE AGAIN...ESPECIALLY BY SUNDAY. && .AVIATION.../12Z ISSUANCE/ AN UPPER LEVEL DISTURBANCE WILL SPREAD INCREASING -SN AND AREAS OF MVFR/IFR CONDITIONS...FQT MTN OBSCURATIONS...NORTHWARD INTO SW WYOMING 12Z-18Z TODAY AFFECTING MAINLY KRKS-KBPI-KPNA ROUTES. AS THIS DISTURBANCE CONTINUES TO LIFTS NWD...WDLY SCT VFR -SHRA...WILL DEVELOP NORTH OF A VCNTY KLND-KCPR LINE ALONG WITH INCREASING SSW SFC WINDS SUNDAY AFTN THROUGH SUNDAY EVENING. COLDER AIR AND AREAS OF MVFR-IFR -SN WILL PUSH INTO NORTH CENTRAL WYOMING...VCNTY KCOD-KWRL...AFTER 06Z MONDAY. SCT-NMRS MVFR-IFR -SHSN AND FQT MTN OBSCURATIONS WILL PREVAIL ACROSS NW WYOMING...VCNTY KJAC...THROUGH THIS PERIOD. && .FIRE WEATHER... MILD AND WINDY WEATHER WILL OCCUR THIS MORNING ACROSS CENTRAL AND EAST CENTRAL WYOMING BEFORE A STRONG PACIFIC COLD FRONT COMES BLASTING IN FROM THE WEST ACROSS WYOMING LATER THIS MORNING AND AFTERNOON. RAIN SHOWERS WILL TURN TO NUMEROUS SNOW SHOWERS AS THE FRONT TRACKS ACROSS THE AREA WITH STRONG SOUTH WINDS SHIFTING TO THE WEST. SOUTHWEST WYOMING WILL EXPERIENCE THE BRUNT OF THE SNOWFALL TODAY AND TONIGHT WITH ACCUMULATING SNOW ALSO EXPECTED IN THE REST OF WESTERN WYOMING AS WELL AS OVER THE BIG HORN MOUNTAINS. ISOLATED THUNDERSTORMS ARE ALSO EXPECTED TODAY AND THIS EVENING...SOME OF WHICH MAY PRODUCE GUSTS AS HIGH AS 60 MPH ALONG WITH SMALL HAIL. RAIN AND SNOW SHOWERS WILL SPREAD TO AREAS EAST OF THE DIVIDE LATER TODAY AND TONIGHT. MONDAY WILL BE A COOL SHOWERY DAY WITH RAIN AND SNOW SHOWERS EXPECTED. HIGH TEMPERATURES WILL BE AROUND 25 DEGREES COOLER ACROSS MANY AREAS EAST OF THE DIVIDE MONDAY. TEMPERATURES WILL RECOVER TO MILDER READINGS DURING THE REMAINDER OF THE WEEK. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM MDT MONDAY WYZ014-025>030. && SHORT TERM...LIPSON LONG TERM...SKRBAC AVIATION...AEM FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MDT SUN MAR 18 2012 WYZ001>020-022>030-191100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MDT SUN MAR 18 2012 ...WINTER WEATHER ADVISORY FOR SOUTHWEST WYOMING TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT SNOWFALL IS EXPECTED IN WESTERN WYOMING TODAY AND TONIGHT WITH THE HEAVIEST SNOWFALL EXPECTED IN SOUTHWEST WYOMING. ISOLATED THUNDERSTORMS ARE ALSO EXPECTED TODAY WHICH WILL LIKELY BE ACCOMPANIED BY STRONG GUSTY WINDS AND SMALL HAIL. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 TO 50 MPH ARE EXPECTED ACROSS EAST CENTRAL WYOMING TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50 MPH. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361161, 361162.